Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, October 22, 2011

October 22, 2011 · NWS OUN · 43 events in 17 counties and zones

Widespread strong to severe showers and thunderstorms moved over the eastern half of Oklahoma. A potent storm system moved southeast through the central Rockies, with warm, moist air moving north through Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread strong to severe showers and thunderstorms moved over the eastern half of Oklahoma. A potent storm system moved southeast through the central Rockies, with warm, moist air moving north through Oklahoma. Thunderstorms first developed over north-central Oklahoma, but became more widespread further south as the evening progressed. Strong instability and wind shear allowed for the thunderstorms to become organized, with some supercell storms producing very large hail and damaging winds. One particular storm moved over the southwest side of Oklahoma City, with up to 4 inch diameter hail falling near Union City. Other storms produced hail up to baseball size. The storms continued to develop and move southeast, eventually moving into southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 22, 1:28 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 22, 1:28 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT SAT OCT 22 2011

.DISCUSSION...
SCATTERED TO NUMEROUS STRONG AND SEVERE THUNDERSTORMS STILL
EXPECTED TODAY/TONIGHT...WITH INITIATION NEAR AND EAST OF THE I-35
CORRIDOR BETWEEN 4 AND 6 PM. OVERALL MOVEMENT WILL BE
SOUTHEAST. GREATEST COVERAGE EXPECTED OVER THE SOUTHEAST-THIRD OF
CWA DURING THE EVENING AS COMPLEX OF STORMS GROWS UPSCALE ALONG
INSTABILITY AXIS. ONCE THE RAIN EXITS THE CWA AFTER MIDNIGHT...WE
COULD SEE SOME FOG OVER THE SOUTHEAST HALF OF OKLAHOMA INTO
WESTERN NORTH TEXAS NEAR AND EAST OF STALLED SURFACE
TROUGH...WHICH IS PROGD TO EXTEND SOUTHWEST TO NORTHEAST JUST WEST
OF THE I-44 CORRIDOR.

SOUTHERLY FLOW AND INCREASED TEMPS EXPECTED THROUGH THE FIRST PART
OF NEXT WEEK AHEAD OF FAIRLY SUBSTANTIAL COLD FRONT. FRONT IS
STILL PROGD TO MOVE THROUGH REGION LATE TUESDAY AND EARLY
WEDNESDAY. POST FRONTAL CHANCES FOR RAIN WITH A FEW EMBEDDED
STORMS EXPECTED TUESDAY NIGHT INTO THURSDAY. LITTLE CHANGE TO POP
STRUCTURE IN EXTENDED PERIODS BUT DID COOL TEMPS THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  78  54  83 /  40   0   0   0
HOBART OK         53  81  53  84 /  20   0   0   0
WICHITA FALLS TX  57  81  56  84 /  30   0   0   0
GAGE OK           47  78  48  83 /  10   0   0   0
PONCA CITY OK     48  78  50  84 /  20   0   0   0
DURANT OK         59  81  59  84 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/11
Hazardous weather outlook, Oct 22, 10:12 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT SAT OCT 22 2011

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1112 AM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND EAST OF A LINE FROM
STILLWATER TO WATONGA TO HOBART OKLAHOMA...TO VERNON AND SEYMOUR
TEXAS.

WITHIN THE SLIGHT RISK AREA...THERE IS AN ENHANCED RISK OF SUPERCELL
STORMS WITH LARGE AND DAMAGING HAIL...FROM THE OKLAHOMA CITY AREA
SOUTHWARD ALONG INTERSTATE 35 AND INTERSTATE 44 INTO NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
11 PM.

IMPACTS...
THE MAIN CONCERNS ARE DAMAGING HAIL 2 INCHES IN DIAMETER OR LARGER...
WIND GUSTS OVER 60 MPH...AND DANGEROUS LIGHTNING.

THE RISK OF TORNADOES IS LOW...BUT PEOPLE SHOULD REMAIN ALERT FOR
CHANGES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
INCREASING GULF MOISTURE AND TEMPERATURES IN THE 70S TO NEAR 80
DEGREES...WILL CONTRIBUTE TO MODERATE INSTABILITY THIS AFTERNOON. A
WELL DEFINED UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS THE SLIGHT
RISK AREA LATE TODAY...RESULTING IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS. CLOUD AND THUNDERSTORM DEVELOPMENT MAY OCCUR VERY
QUICKLY BETWEEN 4 AND 7 PM...AND THE FIRST STORMS ARE ANTICIPATED IN
NORTHERN AND CENTRAL OKLAHOMA...WITH MOVEMENT THEN TOWARD THE SOUTH
AND EAST.

WIND SHEAR TODAY IS VERY FAVORABLE FOR ORGANIZED STORMS...INCLUDING
SUPERCELLS. THIS WILL ENHANCE THE RISK OF LARGE AND DAMAGING HAIL.
AS STORMS MERGE TO FORM LARGER LINE SEGMENTS...THE RISK OF STRONG
WINDS WILL INCREASE. A LACK OF WIND SHEAR NEAR THE GROUND WILL HELP
TO MINIMIZE THE POSSIBILITY OF TORNADOES...BUT PEOPLE SHOULD REMAIN
ALERT...AS THE SITUATION MAY CHANGE LOCALLY.

THE THREAT OF SEVERE WEATHER WILL DECREASE IN THE LATE EVENING...AND
THUNDERSTORMS WILL GRADUALLY COME TO AN END OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT AND ASSOCIATED CHANCE OF THUNDERSTORMS WILL
PROGRESS SOUTHWARD ACROSS OKLAHOMA AND NORTH TEXAS FROM TUESDAY
EVENING THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE NOTEWORTHY ON MONDAY AND TUESDAY...
AS TEMPERATURES CLIMB TO THE 80S WITH GUSTY SOUTH TO SOUTHWEST
WINDS. HUMIDITY...HOWEVER...WILL REMAIN ABOVE 30 PERCENT OVER MOST
OF THE REGION.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY TO
BE ISSUED TODAY AND TONIGHT.

MAXWELL/BURKE

In the hours before

Special weather statement, Oct 22, 3:25 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT OCT 22 2011

OKZ007-008-222200-
GRANT OK-KAY OK-
425 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 425 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHEAST OF JEFFERSON TO 6 MILES EAST OF LAMONT...MOVING EAST
AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3685 9745 3682 9708 3660 9707 3660 9776
      3682 9790

BURKE

The radar

The Vance AFB radar (KVNX), 92 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

39 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Kay

When
October 22, 3:51 PM CST
Where
Kay County, 1 mi SW of Ponca City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -97.093

Hail, Lincoln

When
October 22, 4:50 PM CST
Where
Lincoln County, Stroud
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.750, -96.660

The hail report was relayed by KOCO-TV.

Hail, Pottawatomie

When
October 22, 5:19 PM CST
Where
Pottawatomie County, 2 mi S of Wanette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.931, -97.030

Hail, Pottawatomie

When
October 22, 5:27 PM CST
Where
Pottawatomie County, 5 mi S of Asher
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.918, -96.920

Hail, Canadian

When
October 22, 5:29 PM CST
Where
Canadian County, 3 mi NE of Concho
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.641, -97.952

Hail, Noble

When
October 22, 5:39 PM CST
Where
Noble County, 4 mi SE of Billings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.489, -97.389

Thunderstorm Wind, Noble

When
October 22, 5:39 PM CST
Where
Noble County, 4 mi SE of Billings
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.489, -97.389

Hail, Seminole

When
October 22, 5:50 PM CST
Where
Seminole County, Cromwell
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.340, -96.450

Several vehicles sustained windshield damage from the large hail.

Hail, Kay

When
October 22, 5:55 PM CST
Where
Kay County, Blackwell
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.800, -97.280

Hail, Canadian

When
October 22, 5:58 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.500, -97.811

Hail, Canadian

When
October 22, 6:00 PM CST
Where
Canadian County, 6 mi NW of Mustang
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.451, -97.795

The hail was reported near SW 36th Street and Banner Road. The report was relayed by KFOR-TV.

Hail, Pontotoc

When
October 22, 6:05 PM CST
Where
Pontotoc County, 7 mi NW of Ada
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.842, -96.767

Hail, Canadian

When
October 22, 6:08 PM CST
Where
Canadian County, 5 mi E of Union City
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
35.390, -97.851

Car windshields were shattered from the mail.

Hail, Canadian

When
October 22, 6:10 PM CST
Where
Canadian County, 5 mi N of Mustang
Measured
1 in hail
Reported by
Public
Coordinates
35.462, -97.720

Hail, Pontotoc

When
October 22, 6:15 PM CST
Where
Pontotoc County, 3 mi W of Ada
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.770, -96.733

Hail, Oklahoma

When
October 22, 6:20 PM CST
Where
Oklahoma County, 2 mi NW of Warr Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.541, -97.645

Hail, Pontotoc

When
October 22, 6:20 PM CST
Where
Pontotoc County, Byng
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.860, -96.670

The hail busted out several windshields and caused other automobile damage.

Hail, Pontotoc

When
October 22, 6:20 PM CST
Where
Pontotoc County, 2 mi NE of Ada
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
34.791, -96.655

Hail, Pontotoc

When
October 22, 6:20 PM CST
Where
Pontotoc County, 2 mi NE of Ada
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.791, -96.655

Hail, Grady

When
October 22, 6:28 PM CST
Where
Grady County, Tuttle
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
35.290, -97.810

Hail, Grady

When
October 22, 6:40 PM CST
Where
Grady County, 6 mi E of Tuttle
Measured
1.25 in hail
Reported by
Public
Coordinates
35.290, -97.704

Hail, Grady

When
October 22, 6:50 PM CST
Where
Grady County, 5 mi WSW of Pocasset
Measured
1 in hail
Reported by
Public
Coordinates
35.162, -98.032

Hail, Lincoln

When
October 22, 6:50 PM CST
Where
Lincoln County, 2 mi N of Stroud
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
35.779, -96.660

Hail, Cleveland

When
October 22, 7:00 PM CST
Where
Cleveland County, 9 mi E of Norman
Measured
1.25 in hail
Reported by
Public
Coordinates
35.220, -97.281

Hail, McClain

When
October 22, 7:05 PM CST
Where
McClain County, 2 mi WSW of Blanchard
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.129, -97.693

Hail, Grady

When
October 22, 7:05 PM CST
Where
Grady County, Bradley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.880, -97.710

Hail, McClain

When
October 22, 7:15 PM CST
Where
McClain County, 3 mi S of Blanchard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.097, -97.660

Hail, Pontotoc

When
October 22, 7:27 PM CST
Where
Pontotoc County, Allen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.880, -96.410

Hail, Grady

When
October 22, 7:40 PM CST
Where
Grady County, 3 mi SSE of Chickasha Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.040, -97.950

Hail, Oklahoma

When
October 22, 7:45 PM CST
Where
Oklahoma County, 2 mi E of Midwest City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.460, -97.355

The hail was reported near SE 15th Street and Westminster Road.

Hail, Hughes

When
October 22, 7:50 PM CST
Where
Hughes County, Gerty
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.840, -96.290

Hail, Stephens

When
October 22, 7:58 PM CST
Where
Stephens County, 11 mi E of Marlow
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.650, -97.766

Thunderstorm Wind, Garvin

When
October 22, 8:25 PM CST
Where
Garvin County, Pauls Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.740, -97.220

No damage was reported with the wind.

Hail, Coal

When
October 22, 8:45 PM CST
Where
Coal County, 10 mi NNE of Cottonwood
Measured
1 in hail
Reported by
Public
Coordinates
34.694, -96.133

Thunderstorm Wind, Coal

When
October 22, 9:05 PM CST
Where
Coal County, 4 mi SW of Lehigh
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
34.429, -96.270

A 36-inch diameter tree was blown down. Several smaller trees/limbs were blown down as well. Monetary damages were estimated.

Hail, Stephens

When
October 22, 9:15 PM CST
Where
Stephens County, 3 mi SW of Duncan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.469, -97.997

Hail, Stephens

When
October 22, 9:17 PM CST
Where
Stephens County, 5 mi ESE of Loco
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.302, -97.599

Hail, Stephens

When
October 22, 9:20 PM CST
Where
Stephens County, Comanche
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.370, -97.970

Hail, Carter

When
October 22, 9:20 PM CST
Where
Carter County, 7 mi NNW of Healdton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.324, -97.537

Hail, Jefferson

When
October 22, 9:35 PM CST
Where
Jefferson County, 1 mi N of Addington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.255, -97.970

Hail, Jefferson

When
October 22, 9:35 PM CST
Where
Jefferson County, Addington
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
34.240, -97.970

Thunderstorm Wind, Carter

When
October 22, 10:10 PM CST
Where
Carter County, 5 mi E of Ardmore
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
34.170, -97.052

Two 8 to 10 inch diameter trees were blown down.

Hail, Jefferson

When
October 22, 10:25 PM CST
Where
Jefferson County, 5 mi ENE of Terral
Measured
2.75 in hail
Reported by
Public
Coordinates
33.928, -97.859

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350320, 350321, 350322, 350323, 350324, 350325, 350326, 350327, 350328, 350329, 350330, 350331, 350332, 350333, 350334, 350335, 350336, 350337, 350338, 350339, 350340, 350341, 350342, 350343, 350344, 350345, 350346, 350347, 350348, 350349, 350350, 350351, 350352, 350353, 351941, 350354, 351940, 350355, 350356, 350357, and more.